• In the absence of fixed coronary artery disease, thyrotoxicosis is rarely associated with acute myocardial infarction and/or ischemia. There are no known reports on the association of acute myocardial infarction with iatrogenic or factitious thyrotoxicosis in the absence of fixed coronary artery stenosis or coronary artery spasm. A 68-year-old woman, clinically in a state of thyrotoxicosis as a result of taking 0.3 g/d of exogenous thyroid replacement, sustained a severe, reversible myocardial ischemic event. Echocardiographic and scintigraphic evaluations demonstrated a large apical dyskinetic region. Subsequently, after the original dose of levothyroxine sodium was reduced to 0.15 mg and the patient became euthyroid, two-dimensional echocardiography and scintigraphic and cardiac catheterization studies demonstrated normal left ventricular contractility and normal coronary anatomy. Coronary artery spasm was not induced by ergonovine maleate therapy. Exogenous thyroid administration may directly influence myocardial oxygen supply and demand, exclusive of coronary artery disease and coronary spasm. A critical imbalance may then result in acute myocardial ischemia and reversible left ventricular segmental wall motion abnormalities.
(Arch Intern Med 1988;148:1450-1453)
Bergeron GA, Goldsmith R, Schiller NB. Myocardial Infarction, Severe Reversible Ischemia, and Shock Following Excess Thyroid Administration in a Woman With Normal Coronary Arteries. Arch Intern Med. 1988;148(6):1450–1453. doi:10.1001/archinte.1988.00380060214038
Customize your JAMA Network experience by selecting one or more topics from the list below.